Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS St. Louis, MO

February 26, 2009Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 26, 2009, 7:19 PM CST for Greene County, Pike County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2009, 7:19 PM CST (01:19 UTC)
Expired
Feb 26, 2009, 8:00 PM CST
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Greene County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 5:19 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 270119
SVRLSX
ILC061-149-270200-
/O.NEW.KLSX.SV.W.0006.090227T0119Z-090227T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CST THU FEB 26 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN SOUTHWEST ILLINOIS
  SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 800 PM CST

* AT 714 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF ROODHOUSE
  TO 7 MILES NORTHEAST OF PLEASANT HILL TO 6 MILES WEST OF PLEASANT
  HILL...AND WERE MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HALL...
  ROODHOUSE...
  ATHENSVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3976 9062 3973 9063 3969 9064 3958 9058
      3953 9058 3952 9017 3934 9015 3940 9063
      3940 9095 3941 9096 3953 9083 3977 9066
TIME...MOT...LOC 0119Z 294DEG 36KT 3965 9059 3949 9070
          3939 9092

$$
2 follow-up statements
000 
WWUS53 KLSX 270141
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 PM CST THU FEB 26 2009

ILC061-149-270200-
/O.CON.KLSX.SV.W.0006.000000T0000Z-090227T0200Z/
GREENE IL-PIKE IL-
741 PM CST THU FEB 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR NORTHERN GREENE COUNTY IN SOUTHWEST ILLINOIS...AND SOUTHEASTERN
PIKE COUNTY IN WEST CENTRAL ILLINOIS...

AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BARROW TO HILLVIEW TO NEBO...AND
WERE MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
ROODHOUSE...WALKERSVILLE...WHITE HALL...BELLTOWN...ATHENSVILLE AND
WRIGHTS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3976 9062 3973 9063 3969 9064 3958 9058
      3953 9058 3952 9017 3934 9015 3940 9063
      3940 9095 3941 9096 3953 9083 3977 9066
TIME...MOT...LOC 0141Z 267DEG 41KT 3953 9040 3945 9053
          3942 9070

$$
000 
WWUS53 KLSX 270201
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CST THU FEB 26 2009

ILC061-149-270211-
/O.EXP.KLSX.SV.W.0006.000000T0000Z-090227T0200Z/
GREENE IL-PIKE IL-
801 PM CST THU FEB 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY IN
SOUTHWEST ILLINOIS...AND SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL
ILLINOIS EXPIRES AT 800 PM CST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3976 9062 3973 9063 3969 9064 3958 9058
      3953 9058 3952 9017 3934 9015 3940 9063
      3940 9095 3941 9096 3953 9083 3977 9066
TIME...MOT...LOC 0141Z 267DEG 41KT 3953 9040 3945 9053
          3942 9070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:06 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 26, 5:06 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CST THU FEB 26 2009

.DISCUSSION...
/322 PM CST THU FEB 26 2009/
SFC LOW ACRS WRN MO CONTS TO DEEPEN WITH CVNTN ONGOING JUST AHEAD OF
THE SFC LOW AND ASSOC CDFNT. SFC BASED CAP IS EXP TO WEAKEN AND
ALLOW SFC STORMS TO INITIATE IN THE NEXT FEW HRS. SBCAPE IS SOMEWHAT
LACKING...BUT DEEP LAYER SHEAR SHUD MORE THAN MAKE UP FOR IT.

MODIFIED 12Z SOUNDING FROM SGF SHOWS AROUND 1400 J/KG MLCAPE WITH
LITTLE CIN. WV IMAGE SHOWS DRY AIR INTRUSION OVR THE TOP OF THE SFC
LOW WHICH WL HELP ERODE THE CAP IN PLACE. 21Z SOUNDING FROM SGF IS
BEGINNING TO COME IN DEPICTING STG INVERSION IN PLACE JUST BLW 750H.
THIS WUD LIMIT CNVTN FURTHER S.

STG FORCING ALONG THE CDFNT WL LIKELY CAUSE ANY DISCRETE CELLS TO
FORM INTO A LINE AS IT MOVES EWD TNGT. EXP PRECIP TO BE ON THE ERN
EDGE OF THE CWA BY 06Z TNGT. HAVE KEPT SOME CHC POPS FOR THE SERN
COUNTIES TO ACCOUNT FOR SLOWER TIMING.

AFTER TNGT...FOCUS TURNS TO PRECIP CHCS ON TMW NGT THRU SAT. UPA
TROF CURRENTLY OVR SERN WASHINGTON STATE WL APCH THE REGION AND DROP
SE ACRS ERN KS AND WRN MO ON SAT. THIS TRACK WL PLACE THE HEAVIEST
SN ALONG THE MISS RVR AND W INTO CNTRL MO. ATTM...EXPNG LGT ACCUM IN
THE 1 TO 3 IN RANGE. SN MAY LINGER INTO SAT EVE ACRS SERN PORTIONS
OF THE CWA. NAM IS ABOUT 6 HRS SLOWER THAN THE GFS WHICH IS
SUPPORTED BY THE ECMWF...ALTHOUGH THE ECMWF IS A LITTLE FASTER. NAM
DEPICTS TROWAL DEVELOPING ACRS SRN PORTIONS OF THE CWA WHICH WUD
ALLOW SN TO BE HEAVIER THAN FCST. SINCE THE NAM IS SOMEWHAT AN
OUTLIER ATTM...HAVE ONLY SILENT 20S GOING.

FOR THE EXTD...MDLS START OUT IN RELATIVELY GOOD AGMNT. 12Z/26
GFS/CMC AND 00Z/26 ECMWF HAVE SFC RIDGE EXTDNG S OVR THE CWA SUN
NGT. WITH EXP SN FIELD...HAVE GONE BLW GUIDANCE AS WINDS SHUD BE LGT
AND CLR SKIES.

BEYOND MON...MDLS BEGIN TO DIFFER. GFS HAS SFC RIDGE RETREATING
FASTER THAN ECMWF/CMC. HAVE TRENDED TWD THE SLOWER SOLNS AND KEPT
TEMPS A LITTLE LWR. FOCUS TURNS TO PRECIP CHCS ON WED NGT AND THURS.
HAVE LITTLE CONFIDENCE WITH REGARD TO TIMING OF PRECIP DUE TO MDLS
DIFFS. HOWEVER...GFS/ECMWF/CMC ARE SUGGESTING PRECIP POSS ON THURS
AND POSS AS EARLY AS WED NGT. HAVE THEREFORE ONLY LOW POPS ON THURS
AND WL SEE WHAT MDLS DO WITH THIS SYS.

TILLY

&&

.AVIATION...
/505 PM CST THU FEB 26 2009/
FOR THE 00Z TAFS...COLD FRONT WILL MOVE QUICKLY ACROSS ERN
MO/CNTRL AND SRN IL THIS EVENING. LINE OF TSRA ALONG THE FRONT
WILL POSSIBLY CAUSE SOME WIND GUSTS TO 35KTS WITH SOME SMALL HAIL
AT THE TAF SITES. TSRA OUGHT TO CLEAR OUT OF KUIN/KCOU BY
01Z...AND AFFECT KSTL/KSUS BETWEEN 02-04Z. WINDS WILL TURN NWLY
AND INCREASE WITH WINDS GUSTS TO 25-27KTS BEHIND IT WITH CEILINGS
IN THE 008-015 RANGE MOST OF THE NIGHT. CEILINGS WILL LIKELY GO
VFR BY LATE MORNING/EARLY AFTERNOON WITH WINDS VEERING NLY AND
DECREASING THROUGH THE DAY.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 26, 3:27 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CST THU FEB 26 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
327 PM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES ACROSS
THE REGION. SOME OF THE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING COULD BE SEVERE AND CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS LIKELY ON FRIDAY NIGHT AND SATURDAY WITH 1 TO 3 INCHES OF
ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Local storm report, Feb 26, 6:19 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             8 E COLUMBIA            38.95N  92.18W
02/26/2009  E0.25 INCH       BOONE              MO   TRAINED SPOTTER

            NEAR MILE MARKER 135 ON INTERSTATE 70

&&

EVENT NUMBER LSX0901521

TRUETT
Local storm report, Feb 26, 6:32 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 W KINGDOM CITY        38.95N  92.03W
02/26/2009  E0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901522

TRUETT
Local storm report, Feb 26, 6:36 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             COLUMBIA                38.95N  92.33W
02/26/2009  M1.00 INCH       BOONE              MO   TRAINED SPOTTER

            AT OLD HIGHWAY 63 AND STADIUM BLVD...SPOTTER STATED
            WINDSHIELD ON CAR WAS CRACKED FROM HAIL.

&&

EVENT NUMBER LSX0901523

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 8:33 PM CSTRiver Flood WarningLSXMorgan, Pike128 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.